Could these common antibiotics cause Crohn's disease?

Kathleen Blanchard's picture
Antibiotics linked to new onset of IBD.
Advertisement

No one knows what causes Crohn's disease that is a form of inflammatory bowel disease (IBD). I a meta-analysis, researchers found an association between Crohn's disease and antibiotics.

The drug metronidazole and a class of antimicrobials known as quinolones were linked to new onset of IBD among a large number of patients who had taken the drugs.

Metronidazole is also known as Flagyl and is used to treat parasites, vaginal yeast infections and other types of bacterial infections. Quinolones are antibiotics used to treat a wide variety of infections that commonly occur in a community setting, such as upper respiratory infections and pneumonia. A popular example of a quinolone is the drug Cipro. Quinolone drugs also deplete the intestines of 'good' bacteria.

The finding that comes from Dr. Ryan Ungaro and colleagues were presented at a conference on inflammatory bowel diseases.and reported online in "Family Practice News".

Advertisement

Dr. Ungaro explains how the antibiotics might lead to Crohn's disease, either directly or indirectly by somehow altering microbes in the gut to cause dysfunction that leads to IBD. "Alternatively, antibiotic exposures might just be surrogate markers for an infectious trigger that is actually associated with IBD.

The study

For their study, Ungaro and his team looked at 11 studies that included 7,208 patients who had been newly diagnosed with IBD. Among those studied, 3,207 had ulcerative colitis, and 64 had unclassified IBD," Ungaro said.

Metronidazole (Flagyl) and quinolones showed the strongest association to new onset of IBD. In the study, all antibiotics were linked to IBD, with the exception of Penicillin. None of the antibiotics were associated with causing ulcerative colitis.

Understanding what causes or triggers Crohn's disease and other types of IBD is a focus of researchers. The autoimmune disease is difficult to manage and can be different for everyone. Ultimately, medications often fail to control inflammatory bowel disease, leading to fibrosis and the need for surgery. The findings link common antibiotics to new onset of Crohn's disease and IBD, but more studies are needed to show the drugs cause IBD.

Advertisement

Comments

I have had Crohn's disease over 20 yrs.
Hi Marlo - Have you been able to manage with medication and diet?
I am appauled at the info on Cipro &Flagel. 40 yes of this disease and now you are saying the meds I have been on cause IBD! I have also taken probiotics and did OK on them. You would think in 40 years the doctors would know something. Obviously not.
It is an association that they haven't completely proven, of course Lynn. I can understand how disheartening it is when any medication is shown to cause more harm - and especially when it is used as a treatment. Of course, they did say it may be something else causing the link they found that is triggered by infection that warrants the antibiotics. We just have to wait for more research it would seem.
I was diagnosed with Crohns 33 years ago at the age of 14. Things are not as hard now for people living with Crohns as they were back then.
Jo, you are so correct. It is much different!
Doesn't provide any answers for me if that's the case. Never took either med before or after diagnosis. but makes no sense that me that meds used to treat the disease would potentially cause the disease?
Lizzy, as if often the case, many factors seem to be implicated in diseases - not just one. This could be one factor that acts as a trigger - for some people who are predisposed. It is not an answer to the cause of Crohn's, but the researchers wants to explore the link. In terms of it making sense - if you don't have Crohn's but might later develop it, the antibiotics might disrupt the healthy environment of the intestines, which we know they do anyway. For susceptible individuals, the antibiotics may be the 'launching pad' so to speak.
... antibiotics causing IBD is pretty obvious. I had 4 years of bactrim ds for acne, then suddenly got IBD. No one else in my family had IBD. My story isnt unique either. This is why developed countries have higher incidences of IBD because doctors prescribe antibiotics so easily. China previously had no IBD because if u look at their antibiotic usage rates prior to economic development, it was almost nothing. Now after developing for 35 years, they prescribe antibiotics often and surprise surprise, IBD rates have shot up. Other evidence is that using FMTs also shows signs of helping some IBD because good bacteria is infused directly into the colon. Anyway, not saying that ALL IBD is caused by antibiotics. I am saying that a good portion is (like mine). IBD is likely caused by a number of different factors too which is why different IBD cases respond differently to each treatment. Anyway, avoid Dr Jeremy Horton the dermatologist. He gave me IBD.
Hi I am about to see Dr Jeremy Horton dermatologist for an initial new skin condition/irritation........ Can you explain why you say avoind Dr jeremy Horton.....I want to avoind getting into problems/issues if I can and consult another dermatologist. Happy to call you if you think that is OK. regards Guru
Thank you Max - All you have written helps clarify. :)
I had mono and then after that being treated then I started having my Crohn's disease symptoms. So might be true! I had it for like four years now.
Thank you Alex. That is interesting. I'm sorry you are dealing with this. I think there are many factors that make this happen, which makes it hard to say who will develop autoimmune diseases. Hopefully, with more research, the whole picture will come together.
I was suspect before I read any of this! Back in 2005 I began having terrible ear infections. I was persribed antibiotic repeatedly for about three years. Since then I have had nothing but symptom after symptom and has ruined my life! I will most likely take my life and I am appauled that this can happen and no doctor will ever listen to me. I live in pain daily! I cannot eat anything but meat, veggies and fruit.Pain in my intestine from left to right, back pain, got orthodontics, hair loss, brain fog, insomnia, chronic deficiencies, ticks through out my body, unstable blood sugar, skin problems everywhere! Do not take antibiotics!!!
I have been saying this for 15 years; it is not a coincidence that I got Mb Crohn after 6 months of antibiotics to treat acne. I have low trust in doctors ability to understand the complexity of the stomach bacteria.
It's a cover up, if you ask me! Think of the babies that cannot speak of their pain!!!
My grandson has been on penicillin for 6 years because he had rheumatic fever 6 years ago. When they first prescribed it I asked if it wouldn't damage his digestive system, and was told probably not ,but he had to take it to prevent another strep infection. At that time the American Heart Association recommended 5 years use of peniciilin. Now they recommend 10 years. He has still had strep several times while on penicillin. 2 weeks ago he was diagnosed with Chrons. I fully believe the penicillin is what caused his Chrons. I don't believe having Chrons was worth an antibiotic that didn't even prevent the strep infections. I am heart broken, knowing that he has to take medicines now for Chrons that can cause cancer.